Starting new medication after a 10wk break

I came off methotrexate in January due to side effects and unfortunately ended up with a 10 week wait before being started on a new drug. I was eventually prescribed Sulfasalazine after a scan to confirm I had inflammation...even though I could say exactly where the inflammation was due to pain. When I got the drug out in the evening and read the leaflet it clearly stated not to be taken if you have an allergy to aspirin! I decided it was best not to take the drug and instead left a message on the nurse helpline. I got a call back the next day and was told that having an allergy to aspirin doesn't necessarily mean you will react to sulfasalazine but it was up to me? It was pointed out that all Dmards have side effects and carried risks but using my not so vast medical knowledge I decided I would rather not risk taking a drug which carried this extra risk.

Now I've been prescribed leflunomide and took my first dose last night with dinner. I kept waking up in the night with waves of nausea. It was horrible and reminded me of the morning, noon and night sickness I suffered during pregnancy. I'd be grateful if anyone could tell me if they also suffered this in the early stages of treatment and if anything helped or how long it took to pass? I'm hopeful that the drug will work as I'd really like to get rid of this limp and be able to lift my left arm again! Fingers are firmly crossed that my hair doesn't start to come out again either as it's really improved since coming off mtx. I've not really had much advice about the drug other than what I've read in the arthritis research leaflet and a warning to stop taking if I get a rash so all info gratefully received.

I'm trying to ignore all the warnings in the scary leaflet and tell myself that nasty side effects are rare.So for now I'll keep taking the pills and hopefully I'll soon be a new woman.

16 Replies

  • The list of contraindications with these medications is vast, and are generally the sam, I would imagine that Asprin is used as a base to the medication you are taking. I understand that NSID medication some have an Asprin base

    If you still are not happy with the medications you are taking, talk to your RA nurse, some medications we take are injected or fed through tubes, they may not have asprin in them

    Good Luck


  • Hello, I started on Sulfa 6years ago but it didn't agree with me. I was sick and had nausea most of the time...but different drugs work in different ways with people...also Leflunomide may me come up in blisters in my mouth and limps..I'm sorry as it all sounds bad but I do know of others who had side effects to begin with but are now fine with the drugs...sadly, it can take time to find the drug that suits you...I'm on MTX , hydroxy and infliximub so have days where I feel really rotten, I've got one today!!! I hope you settle down with your body becoming used to's a rotten time..sending you smiles.maryxxx

  • Hi Mary, sorry to hear you're having a bad day and hope you feel better soon x The nausea appears to have subsided now so hopefully I'll feel ok until tonights dose. I managed to cope with 7 months of horrendous morning sickness during pregnancy so hoping I can ride this out and adapt....fingers crossed anyway x

  • Thanks for the reply Bob, the leaflet which accompanies sulfasalazine clearly states Do not take if allergic to salicylate drugs such as aspirin. As I'm asthmatic and allergic to aspirin I think I'm quite happy with my decision to give the drug a miss and opt for Leflunomide. As far as I'm aware Leflunomide is not a salicylate based drug although it carries it's own set of problems. x

  • Hi Paula great to hear from you and fingers crossed that this new med will help you and the nausea subsides .... I think with a lot of the dmards when you first start taking them nausea is quite common and then after a few doses your body appears to adapt so hopefully after a couple of days there will be no nausea! Keep us updated :) Claire x

  • Thanks Claire :-) I've felt ok today just a little squiffy but nothing too bad. Hope you're doing ok? x

  • Hi, When I first started taking Leflunomide I was feeling nauseous but took it that it was through the Mtx as I was still continuing with that, which made me feel ill. Now I take Lef alongside Enbrel and am not having any symptoms. Hope you feel better soon. xx

  • Brilliant news George that you're having no symptoms at the moment. Fingers crossed it continues x

  • I've been going through something similar, so heartfelt sympathy. On the side-effects I'd just say that it took me a long time to get through the methotrexate ones, very unpleasant, but it did help my RA and the effects settled down more or less eventually.

    Hope you feel a bit better soon.

  • Hi Cathie, I think last time we spoke you were not on any meds either. Have you started anything new yet? Methotrexate was amazing for my joints but the hairloss and exhaustion were plain awful. I didn't have the energy to do much more than vegetate which is just no way to live. Eventually it started making me nauseous and affected my asthma so I came off it. Hopefully the leflunomide works but if not I hope I don't get left untreated for such a long time again. Thankfully I had a steroid jab a little over a week ago which has helped somewhat. RA hey, who'd have it x

  • Hi Paulywoo. Sorry to hear you are having a rotten time with your new meds. I hope the nausea turns out to be a temporary thing and soon wears off. Try to hang on in there, and if all else fails, there are other drugs to try. I'm back on the MTX, feeling better after 4 weeks, but slowly waving goodbye to my hair again. Oh well, you can't have everything can you. Good luck, Angela x

  • Oh Angela I'm so sorry to hear you're losing your hair again. I was looking at photos from Summer and was shocked how little hair I had. I'm hoping for more success with the leflunomide as I really don't want to lose it again. Is there nothing else you can try? I know we have to balance side effects with benefits but it doesn't make things any easier x

  • I'm going to try to stick with it this time as it works well for me. Have stopped colouring my hair and if it gets too bad my hairdresser is going to help me get a wig and cut it to the same style I have now. She says there are some really nice ones and you can't tell.

  • It sounds like you've got a great plan in place. I worked with a lady who lost her hair through cancer and she had a lovely wig that looked like real hair. In fact it looked a lot better than my hair ever does lol. Good luck with the mtx x

  • Hi Paula

    I tried leflonomide at the Jan 2013.

    I was on it for 6 months with Little or no effect on my joints or inflammation.

    I was nauseated for about 4-5 week. My Doctor gave me an anti sickness which really helped me cope with the sickness.

    I stopped it eventually because of severe diarrhoea.

    I hope you have better effects from it than I did.

    Good luck and hope it works for you.


  • Hi Carole, lovely to hear from you I hope you're well? Not a very successful drug for you then. I'm feeling a little more positive today after a nausea free night. Strange that it should clear so soon but I'll not get carried away yet. Lets just wait and see if it actually works first. x

You may also like...